Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Great Falls, MT

May 28, 2017Lewis and Clark County, Montana

NWS Great Falls, MT issued this special weather statement at May 28, 2017, 7:21 PM MDT for Lewis and Clark County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 7:21 PM MDT (01:21 UTC)
Expired
May 28, 2017, 7:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 52 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS85 KTFX 290121
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT SUN MAY 28 2017
 
MTZ012-048-290145-
Cascade MT-Southern Rocky Mountain Front MT-
721 PM MDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Fairfield, or 21 miles northwest of Cascade, moving
southeast at 15 mph.

Winds in excess of 30 mph and frequent lightning along with 
heavy rain will be possible with this storm.

This storm will remain over mainly rural areas of central Lewis and
Clark and west central Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4745 11215 4749 11210 4745 11191 4733 11204
TIME...MOT...LOC 0120Z 306DEG 12KT 4744 11208 

$$

CC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 28, 5:00 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 5:00 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
500 PM MDT Sun May 28 2017

Updated Aviation Discussion

.SYNOPSIS...

An upper-level ridge of high pressure currently over the Pacific
Northwest will slowly move eastward over the next few days. As a
result, scattered showers and thunderstorms over our area today will
become more isolated for Monday through Wednesday. Temperatures
trend gradually warmer through Wednesday. Chances for showers and
thunderstorms increase again late in the week.

&&

.DISCUSSION...

Tonight through Tuesday...Scattered rain showers and thunderstorms
have been most concentrated today over Fergus County and along
central portions of the Rocky Mountain Front. Satellite imagery
reveals boundary layer cumulus marking a convergence line running
from near Cut Bank to Havre to Lewistown. This is providing a
source of initiation for the observed showers. Short-term model
guidance suggest that a minor short wave feature aloft, combined
with northeasterly upslope is responsible for the showers along
the Rocky Mountain Front. All of this activity will continue to
drift slowly SSE into central Montana through this evening. Gusty
winds may be possible in the vicinity of some of the stronger
showers or thunderstorms. The large scale upper level ridge axis
drifts over the forecast area Monday and Tuesday, providing mainly
dry and warmer conditions, except for isolated mountain showers.
PN

Tuesday Night through Sunday...An upper-level ridge of high pressure
will be over the region Tuesday night into Wednesday, resulting in
fair weather for most. Just a few showers and thunderstorms are
possible over and near higher terrain Tuesday evening and again
Wednesday afternoon/evening. The EC and GFS are in good agreement
that a Pacific disturbance will then overspread our area Thursday
into Friday, resulting in a somewhat higher potential for scattered
showers and thunderstorms. The aforementioned models then disagree
on the timing of additional shortwaves for the upcoming weekend.
However, the potential of scattered showers and thunderstorms should
persist. Temperatures look to be above normal through the extended
period, with Wednesday likely being the warmest day.
Brusda/Jaszka

&&

.AVIATION...
Updated 2300z.

VFR and northwesterly flow aloft expected next 24-hours as an upper-
level high pressure ridge continues building slowly eastward into
the region. A weak surface cold front will orient along NNW to SSE
line along the Rocky Mountain Front/Central MT mountains this
evening and then dissipate overnight tonight. This front will
continue to act as a focus for scattered showers and isolated
thunderstorms, while additional showers and storms may develop over
the higher terrain. All this activity should dissipate around
~03Z/Mon. Surface gusts up to 30 knots and small hail may accompany
any thunderstorm.
Cassell/Jaszka

&&

.HYDROLOGY...

The Big Hole River near Melrose is forecasted to go above
flood stage later this week. The rate the river rises this week
is greatly dependent on how fast the higher elevation snow pack
melts. Thus we will continue to monitor for possible flood
highlights later this week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  71  46  79 /  30   0   0   0
CTB  45  71  43  77 /  10   0   0   0
HLN  50  76  49  82 /  30   0   0   0
BZN  44  73  43  79 /  40   0   0   0
WEY  36  65  34  70 /  30  10  10  20
DLN  45  73  45  78 /  10   0   0  10
HVR  42  72  41  79 /   0   0   0   0
LWT  42  67  41  73 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 28, 3:23 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
323 PM MDT SUN MAY 28 2017

MTZ014-282200-
Central and Southern Lewis and Clark MT-
323 PM MDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek, or 22 miles north of Helena, moving southeast at 20 mph.

Frequent lightning, winds in excess of 30 mph, small hail, and heavy
rain will be possible with this storm.

This storm will remain over mainly rural areas of central Lewis and
Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the Missouri River around Upper Holter Lake, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4694 11220 4700 11213 4690 11187 4678 11202
TIME...MOT...LOC 2121Z 311DEG 18KT 4691 11209

CC
Special weather statement, May 28, 3:42 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
342 PM MDT SUN MAY 28 2017

MTZ014-282230-
Central and Southern Lewis and Clark MT-
342 PM MDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolf Creek to 20 miles north of Helena.
Movement was southeast at 5 mph.

Torrential rainfall, frequent lightning, small hail, and winds in
excess of 30 mph will be possible with these storms.

Those recreating along the Missouri from near Holter Lake to Upper
Holter Lake and Gates of the Mountain are in the path of these
storms and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the Missouri River from Holter Lake to Upper Holter
Lake, get out of the water and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4707 11209 4701 11192 4682 11201 4691 11219
TIME...MOT...LOC 2140Z 316DEG 6KT 4704 11203 4688 11213

CC
Special weather statement, May 28, 4:02 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
402 PM MDT Sun May 28 2017

MTZ008-009-014-015-048-052>055-290215-
Beaverhead-Northern Rocky Mountain Front-
Central and Southern Lewis and Clark-Madison-
Southern Rocky Mountain Front-Jefferson-Broadwater-Meagher-
Gallatin-
Including the cities of Dewey, Wisdom, Wise River, Browning,
Heart Butte, Dupuyer, East Glacier Park, Kiowa, Helena, Harrison,
Pony, Waterloo, Cameron, Ennis, Jeffers, McAllister, Bynum,
Choteau, Pendroy, Montana City, Clancy, Boulder, Corbin, Wickes,
Whitehall, Toston, Townsend, Winston, Martinsdale, Checkerboard,
Ringling, White Sulphur Springs, Bozeman, and Gallatin Gateway
402 PM MDT Sun May 28 2017

...Thunderstorms may impact outdoor activities this afternoon and
evening...

Those with outdoor interests this afternoon and evening should be
prepared to take action, as widely scattered thunderstorms have
developed, and will continue to develop, across the region.
Frequent lightning, gusty winds in excess of 30 mph, small hail,
and torrential rainfall will be possible if you are impacted by
any thunderstorms.

Boaters and campers along or near area rivers and lakes should
also be prepared to take immediate action if skies begin to become
threatening.

Cassell
Special weather statement, May 28, 6:00 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
600 PM MDT SUN MAY 28 2017

MTZ046-048-049-290045-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
600 PM MDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA AND NORTH
CENTRAL TETON COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Choteau, moving southeast at 25 mph.

Winds in excess of 40 mph, small hail, heavy rainfall, and frequent
lightning will be possible with this storm.

Locations impacted include...
Choteau, Farmington and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4800 11245 4807 11219 4805 11183 4774 11217
TIME...MOT...LOC 2359Z 303DEG 20KT 4797 11227

CC
Special weather statement, May 28, 7:01 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT SUN MAY 28 2017

MTZ048-290130-
Southern Rocky Mountain Front MT-
701 PM MDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND SOUTH
CENTRAL TETON COUNTIES UNTIL 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Augusta, or 22 miles south of Choteau, moving southeast
at 15 mph.

Winds in excess of 40 mph and frequent lightning will be possible
with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4754 11219 4744 11205 4741 11212 4736 11223
      4750 11229
TIME...MOT...LOC 0101Z 326DEG 13KT 4749 11222

CC
Special weather statement, May 28, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT SUN MAY 28 2017

MTZ012-048-290145-
Cascade MT-Southern Rocky Mountain Front MT-
721 PM MDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Fairfield, or 21 miles northwest of Cascade, moving
southeast at 15 mph.

Winds in excess of 30 mph and frequent lightning along with
heavy rain will be possible with this storm.

This storm will remain over mainly rural areas of central Lewis and
Clark and west central Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4745 11215 4749 11210 4745 11191 4733 11204
TIME...MOT...LOC 0120Z 306DEG 12KT 4744 11208

CC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:00 PM MDTSpecial Weather StatementTFXTeton45 min
May 28, 7:01 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
May 28, 7:53 PM MDTSpecial Weather StatementTFXCascade37 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.